Wyoming, 2016

Heavy Snow in Wyoming, April 26, 2016

April 26, 2016 · NWS UNR · 1 event in 1 county or zone

A storm system brought rain and snow to northeastern Wyoming. Temperatures were cold enough across the higher elevations of southern Campbell County to produce heavy snow during the morning and midday hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A storm system brought rain and snow to northeastern Wyoming. Temperatures were cold enough across the higher elevations of southern Campbell County to produce heavy snow during the morning and midday hours. Snowfall totals of four to eight inches were reported, with most of the snow accumulating during the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 25, 10:33 PM MST, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 25, 10:33 PM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1133 PM MDT MON APR 25 2016

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 313 PM MDT MON APR 25 2016

WATER VAPOR SHOWS NEXT UPPER LEVEL LOW ROTATING UP INTO
SOUTHWESTERN NEVADA WITH STRONG 80KT JET STREAK ROUNDING BASE OF
TROUGH ENTERING SOUTHWEST COLORADO. MODELS IN FAIRLY GOOD AGREEMENT
WITH THIS FEATURE AS IT MOVES OUT OVER THE ROCKIES AND EVENTUALLY
OUT OVER NEBRASKA TUESDAY INTO WEDNESDAY.

THIS EVENING THROUGH TONIGHT...TEMPERATURES HAVE STRUGGLED TO WARM
IN AREAS OF PERSISTENT CLOUD COVER. 20Z TEMPERATURES ARE IN THE MID-
40S GENERALLY ALONG AND NORTH OF I-90 WITH LOW TO MID-50S SOUTH OF I-
90. WINDS ARE OUT OF THE NORTHWEST AT 15-20MPH. TEMPERATURES WILL
DROP DOWN INTO THE LOW TO MID-30S TONIGHT. AS UPPER LEVEL LSA
APPROACHES FROM SOUTH/SOUTHWEST AND PVA INCREASES AS UPPER LOW
APPROACHES... RAIN CHANCES WILL INCREASE BEGINNING IN NORTHEASTERN
WYOMING AND SOUTHWESTER SOUTH DAKOTA AND SPREAD TO THE NORTHEAST
THROUGH THE NIGHT. ISENTROPIC ASCENT WILL ALLOW FOR PLENTY OF
MOISTURE AS SURFACE LOW DEVELOPS OVER WESTERN KS/NE. TEMPERATURES
TONIGHT SHOULD BE COLD ENOUGH FOR SNOW IN THE HIGHER ELEVATIONS OF
THE BLACK HILLS AND AT LEAST A MIX OF SNOW AND RAIN OVER NORTHEAST
WYOMING AND THE FOOTHILLS. A FEW INCHES MAY ACCUMULATE IN THE
HIGHER ELEVATIONS.

TUESDAY MORNING THROUGH TUESDAY EVENING... RAIN WILL OVERSPREAD MOST
OF THE AREA BY TUESDAY MORNING...WITH SNOW OR A MIX OF RAIN AND SNOW
IN THE HIGHER ELEVATIONS. AS SURFACE LOW MOVES NORTHEASTWARD...A
WARM FRONT WILL NUDGE UP INTO SOUTH CENTRAL SOUTH DAKOTA. THIS WILL
BE WHERE THE BEST THETA-E ADVECTION WILL OCCUR LEADING TO SOME
INSTABILITY. THE 12Z NAM SUGGEST AN AXIS OF 1000 - 2000 J/KG MUCAPE
RESULTING FROM STEEP MID-LEVEL LAPS RATES EXTENDING INTO TODD AND
TRIPP COUNTIES AND AS FAR WEST AS BENNETT AND JACKSON COUNTIES.
SHEAR VALUES WILL BE QUITE HIGH ALONG THIS BOUNDARY...WITH 40-50KT 0-
6KM VALUES COMMON. IF NAM PANS OUT... A FEW STRONG THUNDERSTORMS
COULD BE EMBEDDED IN THE MAIN SHIELD OF WIDESPREAD RAIN TOMORROW
AFTERNOON THROUGH THE EVENING AROUND SOUTH CENTRAL SOUTH DAKOTA.
OTHER MODELS INDICATE THIS BOUNDARY MAY BE FURTHER EAST AND SOUTH...
REDUCING INSTABILITY CONSIDERABLY. FOR NOW JUST ADDED A SLIGHT
CHANCE FOR EMBEDDED THUNDER IN THESE AREAS. AS THE SURFACE LOW MOVES
INTO NORTHERN KS / SOUTHERN NEBRASKA... OTHERWISE RAIN WILL BE
WIDESPREAD THROUGHOUT THE DAY ACROSS MOST OF THE AREA. EASTERLY
WINDS COULD ADD SOME UPSLOPE ENHANCEMENT OVER EASTERN SLOPES OF
BLACK HILLS AND ADJACENT PLAINS.

TUESDAY EVENING THROUGH TUESDAY NIGHT...MOISTURE WILL CONTINUE TO
WRAP AROUND THEN NORTH SIDE OF LOW INTO WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING ALONG DEFORMATION ZONE...PROLONGING THE
WIDESPREAD RAIN. ADDITIONALLY... COLDER AIR WILL BEGIN TO FILTER
IN AS WINDS BECOME MORE NORTHERLY AND WITH ANY WET BULB EFFECTS...AT
THIS TIME WE EXPECT RAIN TO TRANSITION TO SNOW OVER MOST OF
NORTHEAST WYOMING AND THE BLACK HILLS TUESDAY NIGHT INTO WEDNESDAY
MORNING. A RAIN SNOW MIX CAN BE EXPECTED ALONG THE FOOTHILLS AND
ADJACENT PLAINS. SEVERAL INCHES OF SNOW COULD ACCUMULATE OVER
THESE AREAS SO HAVE ADDED A WINTER STORM WATCH OVER ALL OF
NORTHEASTERN WYOMING IN ADDITION TO THE WATCH OVER THE BLACK
HILLS. WINDS SHOULD STILL HAVE EASTERLY COMPONENT.. SO EXPECT SOME
UPSLOPE ENHANCEMENT... ESPECIALLY OVER NORTHEAST SLOPES.

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 313 PM MDT MON APR 25 2016

ACTIVE PATTERN EXPECTED THROUGH NEXT WEEKEND.
AFOREMENTIONED UPPER LOW WILL SPIN OVER NE WEDNESDAY AS IT SLOWLY
FILLS...ELONGATES...AND WEAKENS THROUGH WEDNESDAY NIGHT. DEFORMATION
ZONE PRECIPITATION SHOULD BE GOING STRONG WEDNESDAY MORNING WITH
STRONG MOIST CONVEYOR BELT...BUT THAT DISSIPATES MARKEDLY BY
WEDNESDAY EVENING AND THUS PRECIPITATION RATES SHOULD FALL OFF.
HEAVY SNOW TOTALS ARE POSSIBLE BY 00Z THURSDAY WITH WINTER STORM
WATCH COVERING THOSE AREAS...BUT SNOWFALL WILL BE HIGHLY DEPENDENT
ON COLD AIR GENERATION DUE TO DYNAMIC COOLING...ESPECIALLY
ON THE PLAINS. TEMPERATURES WILL BE WELL BELOW NORMAL.

NEXT UPPER LOW PUSHES INTO THE CENTRAL/SOUTHERN PLAINS FRIDAY INTO
SATURDAY WITH ANOTHER ROUND OF PRECIPITATION GIVEN AMPLE MOISTURE
AND JET DYNAMICS. HOWEVER...DOESN/T LOOK AS STRONG/COLD AS MID-WEEK
SYSTEM...SO CONFINED FROZEN PRECIPITATION TO A MAINLY DIURNAL CYCLE.
THIS SYSTEM FILLS/WEAKENS OVER SD/NE BY SUNDAY. TEMPERATURES WILL BE
10-20F BELOW NORMAL.

&&

.AVIATION...FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT
ISSUED AT 1131 PM MDT MON APR 25 2016

FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING
ISSUED AT 313 PM MDT MON APR 25 2016

CONDITIONS WILL DETERIORATE OVERNIGHT WITH WIDESPREAD IFR
CIGS/VSBYS. -RASN WILL CONTINUING THROUGH TUESDAY NIGHT WITH
LOCAL LIFR CONDITIONS OVER THE HIGHER ELEVATIONS WITH ST/FG.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WATCH FROM 6 AM MDT TUESDAY THROUGH WEDNESDAY
     AFTERNOON FOR SDZ024-028-029.

WY...WINTER STORM WATCH FROM 6 AM MDT TUESDAY THROUGH WEDNESDAY
     AFTERNOON FOR WYZ057.

     WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     AFTERNOON FOR WYZ054>056-058.

&&

SHORT TERM...WARD
LONG TERM...HELGESON
AVIATION...10
Hazardous weather outlook, Apr 25, 2:42 PM MST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT MON APR 25 2016

SDZ001-002-012>014-025>027-030>032-041>044-046-047-049-072>074-
WYZ054>056-058-071-261300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WESTON-NORTHEASTERN CROOK-
342 PM MDT MON APR 25 2016 /442 PM CDT MON APR 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...SOUTHWESTERN SOUTH
DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STRONG UPPER LEVEL WEATHER SYSTEM WILL CROSS THE NORTHERN
PLAINS TUESDAY INTO WEDNESDAY...BRINGING ADDITIONAL PRECIPITATION
TO THE AREA. 1 TO 2 INCHES OF LIQUID EQUIVALENT PRECIPITATION WILL
FALL.

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER SOUTH CENTRAL SOUTH
DAKOTA TUESDAY INTO WEDNESDAY MORNING. ORGANIZED SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ024-028-029-WYZ057-261300-
NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
WYOMING BLACK HILLS-
342 PM MDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STRONG UPPER LEVEL WEATHER SYSTEM WILL CROSS THE NORTHERN
PLAINS TUESDAY INTO WEDNESDAY...BRINGING ADDITIONAL PRECIPITATION
TO THE AREA. IT MAY BE COLD ENOUGH ACROSS THE HIGHER ELEVATIONS OF
THE BLACK HILLS AND NORTHEAST WYOMING FOR SIX INCHES OR MORE OF
SNOW TO ACCUMULATE...ESPECIALLY TUESDAY NIGHT AND WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, South Campbell

When
April 26, 3:00 AM MST to 6:00 PM MST
Where
South Campbell forecast zone
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622563.